Doctors have issued a warning that not only is it entirely possible to overdose on vitamin D, it's also incredibly dangerous, after a man in the UK was hospitalized as a result of taking almost 400 times the daily recommended vitamin D.
While studies have hinted at the benefits of healthy levels of vitamin D throughout the pandemic, the reality is that 'hypervitaminosis D', or vitamin D intoxication, is on the rise. And it's not something to be taken lightly.
"Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels," the authors of the new case study in BMJ Case Reports write.
"Given its slow turnover (half-life of approximately 2 months), during which vitamin D toxicity develops, symptoms can last for several weeks."
In the latest case study, the doctors describe a middle-aged man in the UK who was hospitalized after going to his doctor for recurrent vomiting, nausea, leg cramps, tinnitus, abdominal pain, dry mouth, increased thirst, and diarrhea.
His symptoms had lasted for almost three months and he'd lost 28 pounds (12.7 kg) by the time he was seen.
Tellingly, the symptoms had started around one month after the man began an intensive vitamin regime on the advice of a nutritional therapist.
He was seeking out extra treatment after he'd previously suffered from multiple health issues including tuberculosis, a build-up of fluid on the brain, chronic sinusitis, bacterial meningitis, and an inner ear tumor.
On the basis of the nutritional therapist's advice he started taking more than 20 over-the-counter vitamin supplements containing a cocktail of potent molecules.
Below is the daily list of supplements:
- vitamin D 150,000 IU (daily requirement is 400 IU)
- vitamin K2 100 μg (daily requirement 100–300 μg)
- vitamin C
- vitamin B9 (folate) 1,000 μg (daily requirement 400 μg)
- vitamin B2 (riboflavin)
- vitamin B6
- omega-3 2,000 mg twice daily (daily requirement 200–500 mg)
- and a mix of other vitamins, minerals, and probiotics, as well as borax powder and sodium chloride.
When his symptoms started, he did stop taking the cocktail, but the symptoms persisted.
Blood tests taken by the man's doctor revealed he had severely high levels of calcium, known as hypercalcemia – which is a common side effect of vitamin D overdose – slightly raised magnesium levels, and vitamin D levels seven times over the required amount.
Tests also revealed that his kidneys weren't working properly (which isn't unexpected given the high concentrations of minerals and vitamins he was taking).
The man was hospitalized for eight days and treated with IV fluids to flush out his system, as well as being given bisphosphonates, drugs that help to lower calcium levels in the blood.
Even two months after he was discharged from hospital, his vitamin D levels remained high.
"This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations," the authors conclude.
Recommended vitamin D amounts can usually be obtained through eating a varied diet and also through exposure to sunlight, the researchers write.
Thankfully, vitamin D poisoning is relatively rare. But with more people taking the supplement in recent years, particularly women and children, the authors urge people to be aware of the symptoms – which are varied but are mostly caused by a buildup of excess calcium in the blood.
The symptoms can include drowsiness, vomiting, constipation, peptic ulcers, high blood pressure, abnormal heart rhythm, inflammatory eye disease, joint stiffness, and kidney issues.
The authors also call for further awareness and regulation of potential misuse of over-the-counter supplements, which can interact with your prescription medicines, and can cause plenty of harm if taken incorrectly.
The case study has been published in BMJ Case Reports.